Texas, 2013

Damaging Winds in Texas, March 17, 2013

March 17, 2013 · NWS LUB · 6 events in 6 counties and zones

Despite minimal low-level moisture and instability, strong lift accompanying a short wave trough helped generate a line of showers and thunderstorms along a surface trough late this St. Patrick's Day afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Despite minimal low-level moisture and instability, strong lift accompanying a short wave trough helped generate a line of showers and thunderstorms along a surface trough late this St. Patrick's Day afternoon. Very high-based thunderstorms developed rapidly shortly before 1500 CST in far eastern New Mexico before increasing in coverage as they entered the western Texas Panhandle and northwest South Plains. Virga and strong downdrafts were so prevalent with these storms that a large haboob quickly developed and overspread much of the South Plains. Some area residents photographed very tall gustnadoes along the leading edge of this haboob; however, none of these were tornadic and did not create any known damage. North of a line from Levelland to Floydada, deeper instability and lift resulted in several severe thunderstorm wind gusts. Near South Plains, these severe winds downed a few power lines along Highway 207. Additional virga showers around sunset in Hockley and Lubbock Counties created a second round of strong convective winds that caused sporadic instances of minor property damage primarily in the southwest sections of Lubbock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 17, 2:33 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 17, 2:33 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CDT SUN MAR 17 2013

.SHORT TERM...
FAVORABLY-TIMED S/W TROUGH IS ON SCHEDULE TO HELP GENERATE ISOLATED
THUNDERSTORMS LATER THIS AFTERNOON INTO THE EARLY EVENING. SATELLITE
PRODUCTS REVEAL A WELL-DEFINED AXIS OF LIFT SPREADING EAST OF A LINE
FROM RATON SOUTH TO CLINES CORNERS COMPLETE WITH EMBEDDED STORMS.
KCQC RECENTLY MEASURED A 50 KNOT CONVECTIVE GUST AND NLDN PRODUCTS
HAVE REGISTERED SEVERAL CG STROKES IN THE PAST HOUR ALONE.

LITTLE CHANGE TO THE EARLIER FORECAST UPDATE AS WE STILL EXPECT
SUFFICIENT DESTABILIZATION TO DEVELOP FIRST IN OUR NWRN COUNTIES
BEFORE EXPANDING SOUTHEAST THROUGH EARLY EVENING. RECENT LAPS DATA
INDICATE NEARLY 600 J/KG OF SBCAPE BEGINNING TO SPREAD TOWARDS
PARMER COUNTY...ALTHOUGH THIS SHOULD BE THE UPPER LIMIT TO
INSTABILITY AS DEWPOINTS BEGIN SLOWLY MIXING OUT DUE TO INCREASING
SWLY WINDS BEHIND A WEAK PSEUDO-WARM FRONT RECENTLY ANALYZED FROM
ABOUT AMARILLO SOUTH TO LAKE ALAN HENRY. SURFACE TROUGHING FARTHER
WEST IN ERN NM WILL ADVANCE EASTWARD THROUGH THE EVENING WITH THE
PARENT UPPER TROUGH AND SHOULD EASILY RESULT IN AT LEAST ISO
HIGH-BASED STORMS. A FEW SEVERE CONVECTIVE GUSTS REMAIN ON TAP GIVEN
DEEP INVERTED-V STRUCTURES...BUT ANTICIPATED LOW COVERAGE OF STORMS
WOULD LIKELY KEEP ANY SUCH GUSTS FEW AND FAR BETWEEN BEFORE BOUNDARY
LAYER DECOUPLING DROPS THE AXE ON CONVECTIVE MIXING AROUND SUNSET.

ONCE THE UPPER TROUGH EXITS THE REGION AFTER MIDNIGHT...A MORE
VIGOROUS...ALBEIT DISTANT TROUGH WILL DRIVE A MODEST COLD FRONT
SOUTH DURING THE PRE-DAWN HOURS. PALTRY LOW-LEVEL MOISTURE SUGGESTS
NO THREAT OF LOW CLOUDS OR SENSIBLE WX WITH THIS FRONT. AXIS OF
SURFACE HIGH PRESSURE WILL MERELY GRAZE OUR WESTERN COUNTIES DURING
THE MORNING BEFORE DEPARTING EAST...SO AFTER SOME GUSTY A.M.
WINDS...WINDS ON THE CAPROCK WILL VEER WESTERLY THROUGHOUT THE DAY
BUT REMAIN E-SELY FARTHER EAST COMPLETE WITH COOLER TEMPS.

&&

.LONG TERM...
WEST TEXAS WILL BEGIN THE LONG TERM PERIOD POSITIONED WITHIN A
REGIME OF SLIGHT NORTHWEST FLOW... HALFWAY BETWEEN A LARGE TROUGH
ACROSS THE EASTERN U.S. AND AN AMPLIFIED RIDGE OVER THE
INTERMOUNTAIN WEST. MOST OF THE AREA WILL BE WITHIN A POST-
FRONTAL REGIME MONDAY NIGHT... WITH THE EXCEPTION OF THE EXTREME
WESTERN CWA WHERE DRY WESTERLY WINDS WILL SNEAK INTO THE AREA
MONDAY AFTERNOON. AS A RESULT OF MONDAY'S EARLY MORNING FRONT...
VERY LITTLE LOW-LEVEL MOISTURE WILL LIKELY BE PRESENT ACROSS THE
AREA AS A SUBTLE SORT WAVE TRAVERSES WEST TEXAS TUESDAY AFTERNOON.
AS SUCH... HIGH CLOUDS WILL LIKELY BE THE EXTENT OF ITS IMPACT...
IN ADDITION TO COOLER TEMPERATURES WEDNESDAY BEHIND ANOTHER REINFORCING
FRONT AND A TEMPORARY DELAY IN LOW-LEVEL MOISTURE RETURN UNTIL
LATE AFTERNOON/EVENING WEDNESDAY.

MODELS HAVE COME INTO BETTER AGREEMENT REGARDING THE NEXT
APPROACHING SYSTEM...AS LEE TROUGHING WILL BEGIN IN EARNEST ALONG
THE FRONT RANGE IN RESPONSE TO A DIGGING NEGATIVELY TILTED TROUGH
ACROSS THE NORTHERN ROCKIES.  FURTHER SOUTH... A LEADING SOUTHERN
STREAM SHORTWAVE WILL ALSO LOCALLY ENHANCE PRESSURE FALLS ACROSS NE
NM AND THE TEXAS PANHANDLE BY EARLY THURSDAY MORNING.  THIS WILL
LIKELY AID IN RAPID MOISTURE RETURN TO THE AREA BEGINNING WEDNESDAY
EVENING AND CONTINUING INTO THURSDAY MORNING.  LATEST MODEL GUIDANCE
SEEMS TO SUGGEST IMPROVING LOW-LEVEL TRAJECTORIES FROM THE GULF AS
WELL... AND NOW BRINGS WIDESPREAD LOW TO MID 50S DEWPOINTS INTO THE
SOUTH PLAINS BY TUESDAY AFTERNOON.  AS A RESULT OF THIS STRONG WARM
MOIST ADVECTION... AT THE VERY LEAST A BROKEN STRATUS DECK IS LIKELY
TO DEVELOP BY WEDNESDAY NIGHT... AND MAY EVEN RESULT IN A FEW
SPRINKLES BEFORE A PACIFIC FRONT RACES EASTWARD BY EARLY AFTERNOON
THURSDAY.  WHILE IT IS NOT OUT OF THE QUESTION TO SEE SOME SHOWERS
AND POSSIBLY SOME THUNDERSTORMS DEVELOP IN THE FAR EASTERN
PORTION OF THE CWA ALONG THE ADVANCING FRONT... MODELS ARE IN
AGREEMENT THAT THIS FEATURE WILL LIKELY CLEAR THE CWA WELL BEFORE
PEAK DIURNAL HEATING.  AS THIS FRONT PASSES... THE PRIMARY CONCERN
WILL BE THE POTENTIAL FOR BREEZY WINDS AND ELEVATED TO CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE CAPROCK.  LATEST GUIDANCE SUGGESTS
SLOWER DRYING THAN PREVIOUS RUNS... WITH MINIMUM RH VALUES BETWEEN
20-30 PERCENT AS OPPOSED TO 15-20 PERCENT IN PREVIOUS RUNS...BUT
THESE DETAILS WILL HAVE TO BE HASHED OUT IN FUTURE FORECASTS AS
MODELS GET A BETTER HANDLE ON THE APPROACHING WAVE.

BEYOND THURSDAY... MODELS ARE IN AGREEMENT THAT A COLD FRONT WILL
SURGE SOUTHWARD INTO THE AREA AS THURSDAY'S LOW DEEPENS AND EXITS
THE AREA TO THE SOUTHEAST BY FRIDAY. HOWEVER...GFS AND ECMWF
SOLUTIONS DIVERGE SIGNIFICANTLY BEYOND THIS POINT...AS THE LATEST
GFS SOLUTION IS TRENDING TOWARDS A MUCH MILDER AND MORE TRANSIENT
COLD SURGE FOR NEXT WEEKEND. GIVEN RECENT TRENDS... THE GFS SEEMS
TO BE THE MORE BELIEVABLE SOLUTION...BUT CONFIDENCE IS LOW IN
EITHER ONE AT THIS STAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        36  68  34  66  38 /  10   0   0   0   0
TULIA         38  66  32  66  40 /  20   0   0   0   0
PLAINVIEW     39  67  35  67  42 /  20   0   0   0   0
LEVELLAND     41  71  42  72  43 /  20   0   0   0   0
LUBBOCK       41  70  38  70  43 /  20   0   0   0  10
DENVER CITY   45  73  43  73  45 /  20   0   0   0   0
BROWNFIELD    43  72  42  73  45 /  20   0   0   0  10
CHILDRESS     44  66  36  70  40 /  20   0   0   0   0
SPUR          46  69  38  73  42 /  20   0   0   0  10
ASPERMONT     48  69  40  74  41 /  10   0   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93/16
Hazardous weather outlook, Mar 17, 11:43 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1243 PM CDT SUN MAR 17 2013

TXZ021>044-181745-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1243 PM CDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE AND FIRE WEATHER

ISOLATED HIGH-BASED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS AFTERNOON FROM THE SOUTHWEST TEXAS PANHANDLE SOUTHWARD ALONG
THE NEW MEXICO STATE LINE. STORMS WILL THEN MOVE EASTERLY OVER
PORTIONS OF THE OUTLOOK AREA THROUGH THE EVENING. THE GREATEST
THREAT WITH THESE THUNDERSTORMS WILL BE LOCALLY SEVERE WIND GUSTS
TO AROUND 60 MPH. ALSO...OCCASIONAL CLOUD-TO-GROUND LIGHTNING WILL
RAISE THE THREAT OF A FEW WILDFIRES IN THOSE AREAS WHERE LITTLE OR
NO RAIN FALLS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ELEVATED FIRE WEATHER THREAT IS POSSIBLE ON THURSDAY AS VERY
BREEZY AND DRY WINDS OVERSPREAD MUCH OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Special weather statement, Mar 17, 3:15 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
415 PM CDT SUN MAR 17 2013

TXZ021-022-027-172145-
BAILEY-CASTRO-PARMER-
415 PM CDT SUN MAR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY...CASTRO AND PARMER
COUNTIES...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDED FROM 15 MILES WEST OF
FRIONA...TO 5 MILES WEST TO WEST CAMP. MOVING EAST AT 40 MPH.

WINDS UP TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW A MILE AT TIMES. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

LAT...LON 3475 10233 3402 10285 3401 10304 3474 10303
TIME...MOT...LOC 2112Z 277DEG 34KT 3469 10296

MRC
Special weather statement, Mar 17, 3:45 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
445 PM CDT SUN MAR 17 2013

TXZ021-022-027-028-172215-
BAILEY-CASTRO-LAMB-PARMER-
445 PM CDT SUN MAR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR LAMB...BAILEY...CASTRO AND
PARMER COUNTIES...

AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
FRIONA TO 23 MILES SOUTHWEST OF MULESHOE...MOVING EAST AT 50 MPH.

WINDS UP TO 55 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE
POSSIBLE WITH THESE STORMS.

GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW ONE MILE AT TIMES. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 3475 10235 3469 10208 3384 10255 3395 10304
      3428 10304 3475 10278
TIME...MOT...LOC 2145Z 284DEG 43KT 3473 10268 3404 10305

MRC
Special weather statement, Mar 17, 4:14 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
514 PM CDT SUN MAR 17 2013

TXZ022-023-027>029-033-034-172245-
BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-SWISHER-
514 PM CDT SUN MAR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR
COCHRAN...HOCKLEY...LAMB...BAILEY...HALE...SWISHER AND CASTRO
COUNTIES...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM 22
MILES NORTHWEST OF TULIA TO 13 MILES NORTHWEST OF LITTLEFIELD TO 12
MILES WEST OF MORTON...MOVING SOUTHEAST AT 50 MPH.

WINDS UP TO 55 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE
POSSIBLE WITH THESE STORMS.

GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW ONE MILE AT TIMES. STAY AWAY FROM
HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3475 10194 3449 10155 3383 10203 3383 10208
      3376 10208 3371 10212 3340 10259 3370 10304
      3379 10304 3405 10264 3475 10213
TIME...MOT...LOC 2212Z 308DEG 42KT 3466 10207 3400 10249
          3373 10292

MRC

The radar

The Lubbock radar (KLBB), 86 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Castro

When
March 17, 4:28 PM CST to 4:35 PM CST
Where
Castro County, 0.9 mi NE of Hart to 3.5 mi N of Hart
Measured
58 kt (67 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.390, -102.110

Measured by a KVII schoolnet site at the Hart Elementary School. At 1635 CST, a Texas Tech University West Texas mesonet located 3N Hart measured a 62 mph gust.

Thunderstorm Wind, Lamb

When
March 17, 4:30 PM CST to 4:35 PM CST
Where
Lamb County, 1.15 mi E of Amherst to 4.18 mi N of Hart Camp
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.020, -102.400

Measured by a Texas Tech University West Texas mesonet located 1NE Amherst. At 1635 CST, another Texas Tech University West Texas mesonet located 6S Olton measured a gust to 61 mph.

Thunderstorm Wind, Floyd

When
March 17, 5:25 PM CST
Where
Floyd County, 1.5 mi SSE of South Plains
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.200, -101.310

Law enforcement reported power lines down along Highway 207.

Thunderstorm Wind, Briscoe

When
March 17, 5:30 PM CST
Where
Briscoe County, 6.85 mi ESE of Silverton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.430, -101.190

Measured by a Texas Tech University West Texas mesonet station.

Thunderstorm Wind, Hockley

When
March 17, 5:45 PM CST
Where
Hockley County, 6.38 mi WSW of Roundup
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.730, -102.200

Measured by a Texas Tech University West Texas mesonet station.

Thunderstorm Wind, Lubbock

When
March 17, 7:15 PM CST to 7:20 PM CST
Where
Lubbock County, 3.69 mi ENE of Wolfforth to 3.39 mi SSW of Doud
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
33.514, -101.958

An NWS employee in southwest Lubbock estimated wind gusts of 55 to 60 mph from a virga shower. These winds snapped a 20-foot antenna and caused sporadic minor damage to property fences in far southwest Lubbock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430925, 430929, 430927, 430923, 430931, 430935.